Oklahoma, 2018

High Wind in Oklahoma, July 2, 2018

July 2, 2018 · NWS AMA · 1 event in 1 county or zone

A line of convection moving east out of northern New Mexico held together and produced a wind gust of 62 MPH for far western Cimarron County, OK during the evening hours on the 2nd of July.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A line of convection moving east out of northern New Mexico held together and produced a wind gust of 62 MPH for far western Cimarron County, OK during the evening hours on the 2nd of July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 2, 5:13 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 2, 5:13 PM CST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
613 PM CDT Mon Jul 2 2018

.AVIATION...
Thunderstorms may affect the DHT TAF site this evening. But am
expecting the storms to dissipate before reaching GUY and AMA.
Southerly winds overnight will increase and get gusty by mid
morning at all sites. Skies are expected to remain VFR.

&&

.PREV DISCUSSION... /Issued 434 PM CDT Mon Jul 2 2018/

DISCUSSION...

Upper level high pressure will be the dominant feature of the next
week as jet energy is deflected well north into Canada.  Low level
moisture will be a bit more sparse the next few days before
returning later this week.  However, in spite of the better
moisture, warm temps aloft under the upr ridge will keep instability
values generally in check.  The overall pattern will therefore be on
the drier side though not completely dry.

Tuesday...Should be a warm and dry day for the Panhandles.

Independence Day...A pocket of uninhibited instability along the
TX/NM border in the SW TX Panhandle could combine with weak upslope
flow to be the impetus for an isolated storm or 2 in the afternoon.
The shear profile is indicative of nearly stationary storm motion so
at this time would not expect anything more than some welcome high
clouds to block the late afternoon sun in the Amarillo area on the
Fourth.

Thursday through Sunday...As mentioned earlier, low level moisture
will increase but the strong upper ridge will continue to dominate
the synoptic pattern.  One interesting feature is a strong shrtwv
set to pass through the upper Great Lakes region.  Medium range
models seem to agree on a cold front making it all the way to
southern Kansas before washing out.  As we've seen before, any
convective modulation of the front via outflow boundaries could push
it into our area, potentially providing a focus for storms.  Another
possibility is that any organized convective complex forming in KS
could gravitate toward higher theta-e values in the Panhandles,
especially given weak northeasterly flow aloft.  Continued to
include PoPs on Friday night and went ahead and stretched them
temporally and spatially to include the entire Panhandles region
on Saturday. Instability may be enough for a few stronger pulse
storms, but shear will be practically non-existent, so organized
severe weather is unlikely. On either side of this period, Thu
and Sun should be predominately dry with only isolated storm
chances.

Temps-wise...Went with National Blend v3.1 for temps, which will be
a bit surprisingly cool given our proximity to the upr ridge (mainly
low 90s for highs after Wednesday).

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/3
Hazardous weather outlook, Jul 2, 3:08 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
408 PM CDT Mon Jul 2 2018

OKZ001>003-TXZ001>020-317-031200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
408 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are possible across the combined Texas and
Oklahoma Panhandles. Widespread severe weather is not expected at
this time, but a few storms could be marginally severe with wind
speeds around 50 to 55 mph and hail around the size of nickels.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Palo Duro Canyon will be approach Heat Advisory criteria
Tuesday and Wednesday, with temperatures likely ranging from
100-105F.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles Thursday evening through Saturday. Some of these
storms may become strong or marginally severe. However, widespread
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Simpson

In the hours before

Special weather statement, Jul 2, 6:32 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
732 PM CDT MON JUL 2 2018

TXZ011-012-016-017-030100-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
732 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 800 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm over
Umbarger, or 11 miles west of Canyon, moving north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Bushland, Dawn, Umbarger, Wildorado and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3484 10199 3489 10224 3531 10235 3518 10165
TIME...MOT...LOC 0032Z 191DEG 12KT 3495 10212

LG
Special weather statement, Jul 2, 6:58 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
758 PM CDT MON JUL 2 2018

TXZ011-012-016-017-030130-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
758 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Bushland, or 16 miles northwest of Canyon, moving
north at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Wildorado and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10195 3500 10227 3534 10240 3542 10215
      3539 10187
TIME...MOT...LOC 0058Z 182DEG 11KT 3515 10213

LG
Special weather statement, Jul 2, 7:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
825 PM CDT MON JUL 2 2018

TXZ006-011-016-030200-
Hartley TX-Deaf Smith TX-Oldham TX-
825 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM...DEAF SMITH AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 900 PM CDT...

At 825 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Channing to Glenrio. Movement
was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Hereford, Vega, Channing, Adrian, Glenrio, Dawn, Boys Ranch, Bootleg,
Wildorado and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3532 10304 3584 10254 3573 10217 3475 10218
      3475 10300 3478 10304
TIME...MOT...LOC 0125Z 306DEG 29KT 3572 10257 3518 10307

LG
Special weather statement, Jul 2, 7:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
856 PM CDT MON JUL 2 2018

TXZ006>008-011>013-016>018-317-030300-
Hartley TX-Hutchinson TX-Potter TX-Palo Duro Canyon TX-Randall TX-
Carson TX-Deaf Smith TX-Moore TX-Oldham TX-Armstrong TX-
856 PM CDT MON JUL 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR RANDALL...NORTHWESTERN
ARMSTRONG...CARSON...EASTERN OLDHAM...HUTCHINSON...DEAF SMITH...
POTTER...MOORE AND SOUTHEASTERN HARTLEY COUNTIES UNTIL 1000 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Dumas to 9 miles south of Boys
Ranch to 10 miles north of Bellview. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Amarillo, Hereford, Dumas, Canyon, Borger, Panhandle, Claude, Vega,
Fritch, Stinnett, Lake Tanglewood, Skellytown, Sanford, Summerfield,
Buffalo Lake, Bushland, Boys Ranch, Umbarger, Wildorado and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3499 10304 3539 10239 3602 10214 3601 10109
      3501 10128 3475 10233 3474 10247 3475 10304
TIME...MOT...LOC 0156Z 279DEG 36KT 3591 10210 3538 10231 3496 10306

LG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cimarron

When
July 2, 8:10 PM CST
Where
Cimarron forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773840.